Presented By: Mary Wheeler Street Outreach Coordinator CAB Health and Recovery Services Inc., Lynn, MA On average 2 people a day die of an opiate overdose in Massachusetts. New England’s opiate use is 35% higher than the rest of the US. In 2008 a reported 644 people died from drug overdose. The Narcan program in MA has reversed over 500 overdoses. The 500 overdose reversals were primarily done by active drug users to other active drug users. Fentanyl and Methadone are synthetic Regular use leads to tolerance opioids (man-made) People must take higher doses to feel Heroin, Percoset, Vicodin and Oxycontin effects are semi-synthetic opioids Severe withdrawals Opiates and Opioids are used for Euphoria, warm, relaxed, dry mouth, primarily pain management pinned pupils, nausea/vomiting, Used for people with chronic pain (ex. suppresion of the nervous system, “rush”, cancer or HIV/AIDS) “nod” Easily and widely abused Opiates can be swallowed in pill form, drank in liquid form, smoked, snorted or injected Benzodiazepines (Xanax, Klonopin, Ativan, valium etc.,) Clonidine Neurontin Cocaine Alcohol Marijuana Meth, Ecstasy, Acid, Mushrooms, Special K, Inhalants Adderall, Ritalin Cough syrup and cough medicine Motion sickness pills What Can Happen? Disfigurement from long-time use. Severe health issues such as depression, anxiety, panic disorder, HIV/AIDS, Hepatitis A, B, C. Criminal record. What Can Happen? Overdose related health issues. Fatal overdose of friends, family etc,. Too much of a drug Shuts down your bodies main functions Heart Lungs Brain Liver Unconscious for a long period of time but not knowing how long Black-out Falling out on a hand, arm, leg etc., causing loss of circulation Abstinence Don’t Mix Be careful after a period of not using Getting out of jail or drug treatment Never use alone Know what you are taking Not breathing Irregular breathing Turning blue Shaking Sweating Seizure Can’t wake up Can’t talk Can’t hear Not responding to pain Are you ok? Check for breathing Sternum or Sternal Rub If no response call 9-1-1 If they respond try to keep them talking No food or water Put them on their side in the recovery position If they do not respond do rescue breathing If you leave the scene make sure you have put them on their side Medication to reverse an OPIOID overdose Blocks the drug for 20-90 minutes Starts the person breathing Works 100% if heart is beating Does not work on other types of drugs You want Paramedics or Advanced Life Support Calling 9-1-1 will alert medical, fire and police Overdose is not a priority call, respiratory arrest is. “Someone here has stopped breathing.” “Someone here is in respiratory arrest.” Give your address or location They can walk you through the situation if you stay. Or you can say, “I know what to do, see you soon.” Fear Drugs on them Guns/Weapons Warrants Don’t care Don’t want people to know they use. Section 8 Children Stay calm Get people out of the house If you have given the person Narcan tell the medics that do not need to be there If you know what drugs have Leave a door open so they can been taken tell the medical get in If you are giving the person rescue breathing let the medical people take over people Body language Don’t resist Stay calm, don’t make sudden Don’t argue, be polite moves Keep your hands where they can be seen What you say CAN be used against you, even if you are not arrested. DO NOT RUN DO NOT touch the officer Do not say anything if you get arrested Don’t give excuses or make up stories Wait for a lawyer or parent You are entitled to a free lawyer if you can’t afford one Knowingly being present Possession School zone violation Conspiracy to violate drug laws Voluntary manslaughter (if someone dies) Lying to police/giving a fake name Probation/Parole Violation “Known drug user” What does it feel like to see an overdose? Who would you talk to if you see something like this? Who would you talk to if you overdose or a family member overdoses? Do you have any questions, comments or concerns?